Montana, 2009

High Wind in Montana, September 26, 2009

September 26, 2009 · NWS TFX · 2 events in 1 county or zone

Deep surface low pressure moving across Southern Alberta contributed to a strong pressure gradient resulting in high winds along the Rocky Mountain Front. Wind gusts in excess of 58 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Deep surface low pressure moving across Southern Alberta contributed to a strong pressure gradient resulting in high winds along the Rocky Mountain Front. Wind gusts in excess of 58 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 26, 8:35 AM MST, 25 minutes earlier.

Area forecast discussion, Sep 26, 8:35 AM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
935 AM MDT SAT SEP 26 2009

.UPDATE...GOING FORECAST IS IN GENERALLY GOOD SHAPE WITH WARM AND
WINDY CONDITIONS EXPECTED ACROSS THE REGION TODAY. HAVE MADE
UPDATES TO BUMP TEMPERATURES UP A FEW DEGREES IN MOST LOCATIONS
THIS AFTERNOON. HAVE ALSO MADE TWEAKS TO SKY CONDITION TO ACCOUNT
FOR THE CHINOOK ARCH THAT IS SPREADING SOUTH THIS MORNING. WINDS
STILL EXPECTED TO BECOME STRONG AND GUSTY...ESPECIALLY ALONG THE
ROCKY MOUNTAIN FRONT...THIS AFTERNOON. HIGH WIND WARNING FOR THE
ROCKY MOUNTAIN FRONT AND THE RED FLAG WARNING FOR THE ENTIRE
FORECAST AREA WILL BOTH REMAIN IN EFFECT. MPJ

&&

.AVIATION...
UPDATED 1130Z.
SURFACE WINDS ARE INCREASING ACROSS THE ROCKY MOUNTAIN FRONT THIS
MORNING AND WILL SPREAD TO ALL OF NORTH CENTRAL MONTANA DURING
THE MORNING HOURS AND SOUTHWEST MONTANA BY AFTERNOON...AS A LEE
SIDE TROUGH DEVELOPS ACROSS CENTRAL MONTANA. EXPECT SOME GUSTS TO
AROUND 60 KTS ACROSS THE EAST SLOPES OF THE ROCKY MOUNTAINS BY
16Z. WINDS WILL DECREASE AND BECOME NORTHWESTERLY AFTER 02Z. VFR
CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. WILLIAMSON DC

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH SATURDAY
EVENING AS WIDESPREAD STRONG WESTERLY WINDS COMBINE WITH WARM AND DRY
CONDITIONS ACROSS NORTHERN...CENTRAL...AND SOUTHWEST MONTANA. RED
FLAG WARNING REMAINS IN EFFECT FROM NOON THROUGH MIDNIGHT. A COLD
FRONT WILL MOVE THROUGH PORTIONS OF NORTHERN AND CENTRAL MONTANA
SATURDAY NIGHT WITH WINDS SHIFTING TO THE NORTHWEST AFTER MIDNIGHT.
ON SUNDAY...COOLER TEMPERATURES...LOWER WIND SPEEDS...AND
RELATIVE HUMIDITIES RECOVERING ABOVE 20 PERCENT WILL REDUCE FIRE
DANGER CONDITIONS OVER THE REGION. MLS

&&

.PREV DISCUSSION...
/ISSUED 530 AM MDT SAT SEP 26 2009/

TODAY THROUGH MONDAY...GUSTY WEST WINDS WILL DEVELOP LATER THIS
MORNING AS STRONG UPPER-LEVEL JET STREAM ENERGY COUPLED WITH AN
UPPER-LEVEL SHORTWAVE PUSHES INTO SOUTHERN CANADA. THUS HAVE
UPGRADED HIGH WIND WATCH TO A HIGH WIND WARNING AND ALSO EXPANDED
THE AFFECTED AREA TO INCLUDE ALL ELEVATIONS ALONG THE NORTHERN AND
SOUTHERN ROCKY MOUNTAIN FRONT...STARTING LATER THIS MORNING AND
CONTINUING THROUGH SUNSET. SUSTAINED WINDS OF 25 TO 40 MPH WITH
OCCASIONAL GUSTS EXCEEDING 60 MPH POSSIBLE. WIDESPREAD WARM...WINDY
AND DRY CONDITIONS ARE EXPECTED ACROSS ALL OF CENTRAL AND SOUTHWEST
MONTANA TODAY. THESE CONDITIONS WILL AFFECT CURRENT ACTIVE WILDLAND
FIRES...ALONG AND EAST OF THE CONTINENTAL DIVIDE...SO HAVE CONTINUED
RED FLAG WARNING FOR ALL LOCAL FIRE WEATHER ZONES EFFECTIVE FROM
NOON THROUGH MIDNIGHT.

WINDS WILL VEER TO THE NORTHWEST LATER THIS EVENING AS A WEAK
SURFACE COLD FRONT SLIDES THROUGH THE AREA.  WHILE BREEZY CONDITIONS
ARE STILL ANTICIPATED OVERNIGHT...WINDS SHOULD STAY BELOW HIGH WIND
WARNING CRITERIA. LITTLE MOISTURE IS ASSOCIATED WITH THE COLD FRONT
SO HAVE INCLUDED ONLY A SLIGHT CHANCE OF MORNING SHOWERS ON SUNDAY
ALONG THE HI-LINE WHERE MORE LIFT WILL BE PRESENT. IN THE WAKE OF
THE FRONT ON SUNDAY...COOLER MORE SEASONAL TEMPERATURES AND
BREEZY NORTH WINDS ARE EXPECTED ALONG WITH PARTLY CLOUDY SKIES.
UPPER-LEVEL RIDGE WILL BUILD OVER THE REGION ON SUNDAY NIGHT WITH
LIGHTER WINDS AND TEMPERATURES FALLING TO NEAR FREEZING IN MANY
LOCATIONS UNDER MAINLY CLEAR SKIES. RIDGE AXIS WILL MOVE OVER THE
STATE ON MONDAY WITH SOUTHWEST FLOW ALOFT AND SLIGHTLY ABOVE AVERAGE
TEMPERATURES EXPECTED BEFORE MORE SIGNIFICANT CHANGES ARRIVE BY THE
MIDDLE OF NEXT WEEK. MLS

MONDAY NIGHT THROUGH THURSDAY...FORECAST STILL ON TRACK FOR FIRST
STRONG AUTUMN STORM SYSTEM TO ARRIVE MIDWEEK.  UPPER LEVEL RIDGE
OVER ERN MT ON MON EVE WILL MOVE STEADILY DOWNSTREAM OVERNIGHT.  DRY
CONDITIONS ASSOCIATED WITH THE RIDGE SHOULD PERSIST EAST OF THE
DIVIDE THROUGH MIDDAY ON TUES.  WEAKENING RIDGE WILL BE STEADILY
REPLACED BY STRONG PACIFIC TROF THAT REACHES WA/OR COAST LATE MON
NIGHT.  LATEST MODEL RUNS HAVE COME INTO BETTER AGREEMENT THAN
DISCUSSED YESTERDAY ON THE PROGRESSION OF THIS SYSTEM INTO THE NRN
ROCKIES.  OVERALL TREND IS CLOSER TO THE EUROPEAN MODEL SOLUTION
WHICH FAVORS A SLOWER AND WETTER EVOLUTION FROM TUES TO THURS.
LEADING EDGE OF MOISTURE AND SURFACE COLD FRONT REACHES WESTERN MT
BY MIDDAY TUES...WITH SOME SHOWERS POSSIBLE IN SW MT BY NOON.  THE
SURFACE FRONT SHOULD MOVE ACROSS CENTRAL MT DURING LATE AFTN ON TUES
WHERE ENHANCED INSTABILITY WILL SPARK AREAS OF SHOWERS AND A FEW
THUNDERSTORMS AS IT MOVES EASTWARD. BUT PRECIPITATION COVERAGE WILL
INITIALLY BE A BIT SPOTTY AS BULK OF MOISTURE REMAINS WEST OF THE
DIVIDE UNTIL TUES NIGHT WHEN IT ARRIVES ALONG WITH THE TROF AXIS AND
ACCOMPANYING CHILLY CANADIAN AIRMASS. PRECIP BECOMES MUCH MORE
WIDESPREAD OVERNIGHT TUES INTO WED SO HAVE INCREASED POPS INTO
LIKELY CATEGORY FOR ALL BUT NORTHEAST CORNER OF THE GREAT FALLS
CWA.  AS COLDER AIR PLUNGES INTO THE PLAINS...SNOW LEVELS DROP INTO
THE 4000 TO 5000 FT RANGE ON WED...RESULTING IN ARRAY OF PRECIP WITH
RAIN AND RAIN/SNOW MIX AT LOWER ELEVATIONS AND SLEET/SNOW SHOWERS
FOR THE MOUNTAINS. SNOW ACCUMULATIONS OF AN INCH OR TWO ARE POSSIBLE
OVER HIGHER TERRAIN.  GUSTY NORTHWEST WINDS ARE EXPECTED ON WED AS
WELL. TROF AXIS SHOULD MOVE INTO ERN MT BY THURS MORNING BRINGING
GRADUALLY CLEARING SKIES FROM WEST TO EAST ACROSS CENTRAL AND SW
MT.  AS FOR TEMPERATURES...THOUGH THERE WILL BE STRONG SOUTHWEST
FLOW ALOFT ON TUES...AFTN HIGHS WILL ONLY REACH MID 60S TO LOW 70S
AS CLOUD COVER AHEAD OF THE PACIFIC TROF AND AFTN ARRIVAL OF THE
COLD FRONT WILL LIMIT WARMING.  AFTER THAT...TEMPS WILL BE WELL
BELOW NORMAL ON WED AND THURS...WITH BROAD AREAS OF BELOW FREEZING
TEMPS WED AND THURS NIGHT.  WARANAUSKAS

FRIDAY AND SATURDAY...UNSETTLED NORTHWEST FLOW REGIME SETS UP OVER
THE REGION FOLLOWING THE DEPARTURE OF THE MIDWEEK STORM SYSTEM.
EARLY FRIDAY LOOKS DRY AND COOL BUT A SHORTWAVE TROF SKIRTING THE
US/CAN BORDER FRI AFTN/EVE WILL BRING A SLIGHT CHANCE OF RAIN SHOWERS
OVER THE PLAINS AND SOUTHWEST VALLEYS WITH LIGHT SNOW SHOWERS OVER
THE MOUNTAINS.  UPPER FLOW TURNS MORE WESTERLY ON SAT AHEAD OF A
SECOND SLIGHTLY DEEPER UPPER LEVEL TROF MOVING INTO SRN BC/ALB.
MOISTURE FROM THIS SYSTEM SHOULD ARRIVE SAT AFTN/EVE...GENERATING
ANOTHER ROUND OF RAIN SHOWERS AND MOUNTAIN SNOW.  TEMPERATURES WILL
REMAIN ABOUT 5 TO 8 DEGREES BELOW NORMAL THROUGH THIS PERIOD.
WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  83  40  61  33 /   0   0   0   0
CTB  79  36  60  32 /   0  10  10   0
HLN  83  47  68  38 /   0   0   0   0
BZN  88  41  72  33 /   0   0   0   0
WEY  78  26  68  24 /   0   0   0   0
DLN  82  41  71  37 /   0   0   0   0
HVR  85  39  61  29 /   0  20  10   0
LWT  83  41  58  31 /   0  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ112>118.

HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ009-048.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 26, 4:34 AM MST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
534 AM MDT SAT SEP 26 2009

MTZ008-010>015-044>047-049>055-271145-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
534 AM MDT SAT SEP 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THIS EVENING AS
WIDESPREAD STRONG WESTERLY WINDS COMBINE WITH WARM AND DRY
CONDITIONS. A RED FLAG WARNING REMAINS IN EFFECT FROM NOON THROUGH
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SIGNIFICANTLY COLDER AIR WILL ARRIVE ON TUESDAY WHEN A COLD FRONT
PLUNGES SOUTHWARD ACROSS THE STATE. LOWERING SNOW LEVELS WILL LEAD
TO A BROAD MIX OF PRECIPITATION TYPES RANGING FROM RAIN SHOWERS AND
THUNDERSTORMS AHEAD OF THE FRONT TO A MIX OF RAIN AND SNOW FOR
ELEVATIONS BELOW 5000 FEET WITH WIDESPREAD SNOW AT HIGHER ELEVATIONS
BEHIND THE FRONT FROM TUESDAY AFTERNOON THROUGH MID DAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-048-271145-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
534 AM MDT SAT SEP 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THIS EVENING AS
WIDESPREAD STRONG WESTERLY WINDS COMBINE WITH WARM AND DRY
CONDITIONS. A RED FLAG WARNING REMAINS IN EFFECT FROM NOON THROUGH
MIDNIGHT.

A HIGH WIND WARNING IS ALSO IN EFFECT THROUGH THIS EVENING FOR THE
ROCKY MOUNTAIN FRONT INCLUDING LOGAN PASS...ROGERS PASS AND OTHER
FAVORED CANYONS AND MOUNTAIN PASSES. SUSTAINED WINDS OF 25 TO 40
MPH WITH GUSTS EXCEEDING 60 MPH ARE POSSIBLE. THIS WILL ALSO
AFFECT CURRENT ACTIVE WILDLAND FIRES ESPECIALLY ALONG AND EAST OF
THE CONTINENTAL DIVIDE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SIGNIFICANTLY COLDER AIR WILL ARRIVE ON TUESDAY WHEN A COLD FRONT
PLUNGES SOUTHWARD ACROSS THE STATE. LOWERING SNOW LEVELS WILL LEAD
TO A BROAD MIX OF PRECIPITATION TYPES RANGING FROM RAIN SHOWERS AND
THUNDERSTORMS AHEAD OF THE FRONT TO A MIX OF RAIN AND SNOW FOR
ELEVATIONS BELOW 5000 FEET WITH WIDESPREAD SNOW AT HIGHER ELEVATIONS
BEHIND THE FRONT FROM TUESDAY AFTERNOON THROUGH MID DAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
September 26, 9:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at the Logan Pass Visitors Center in Glacier National Park (elevation 6775 feet).

High Wind, North Rocky Mountain Front

When
September 26, 8:45 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency

A wind gust to 62 mph was reported at Babb 9N (the Port of Piegan entry location).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196108, 196109.